Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 8, NWS Norman, OK

May 6, 1998Blaine County, Dewey County, Oklahoma

NWS Norman, OK issued this tornado warning at May 6, 1998, 5:25 PM CDT for Blaine County, Dewey County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 1998, 5:25 PM CDT (22:25 UTC)
Expired
May 6, 1998, 6:00 PM CDT
In force
35 min
Issued by
NWS Norman, OK
Area
Whole counties

Counties Blaine County, OK, Dewey County, OK

The radar

The Vance AFB radar (KVNX), 104 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

W. Woodward Airport, OK (KWWR), launched 12:00Z, 10.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, W. Woodward Airport, OK at 12:00Z on 1998-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, W. Woodward Airport, OK at 12:00Z on 1998-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

112 
WFUS1 KOKC 062227 RRA
TOROKC
OKC011-043-062300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT WED MAY 6 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
     NORTHWESTERN BLAINE COUNTY IN NORTHWEST OKLAHOMA
     NORTHEASTERN DEWEY COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 600 PM CDT

* AT 525 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 7 MILES 
NORTHWEST OF CANTON LAKE...MOVING SOUTHEAST AT 30 MILES PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE SOUTHARD...OKEENE...LONGDALE...
  HOMESTEAD...HITCHCOCK...CANTON LAKE AND CANTON

DOPPLER RADAR INDICATES THAT A TORNADO MAY FORM AT ANYTIME -- TAKE
COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO SHELTER BELOW
GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR HALLWAY
ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 6, 2:40 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 6, 2:40 PM CDT, 2 hours 45 minutes before
FPUS3 KOKC 061953
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT WED MAY 6 1998

STORMS WILL CONTINUE TO DEVELOP NEAR A STATIONARY SURFACE BOUNDARY
THAT EXTENDS FROM A LOW OVER EAST CENTRAL CO THROUGH SOUTHWEST AND
EXTREME SOUTH CENTRAL KS. ANOTHER SURFACE LOW TO THE SOUTHEAST OF
CDS CONTINUES TO PULL MORE MOISTURE INTO WESTERN AND CENTRAL OK THIS
AFTERNOON. STORMS ARE ALSO DEVELOPING SOUTH OF THE KS BOUNDARY
ACROSS MUCH OF NORTHERN OK. THIS IS THE BEGINNING OF AN EVENT THAT WILL
PROBABLY LAST MUCH OF THE NIGHT, SUSTAINED BY THE APPROACH OF A COLD
FRONT TO THE NORTH AND A MID-LEVEL WAVE TO THE WEST. THE FRONT, FROM
NEAR LIC TO VTN TO GFK IS MAKING STEADY PROGRESS SOUTHEAST THIS
AFTERNOON. IT SHOULD ENTER NW OK LATE THIS EVENING AND PUSH TO
SOUTHEAST OK BY THURSDAY AFTERNOON. WARMER AIR ALOFT WILL CONTINUE TO WORK
AGAINST THUNDERSTORM DEVELOPMENT IN SOUTH CENTRAL AND SOUTHEAST OK,
ALTHOUGH A FEW STORMS ARE EXPECTED IN THOSE AREAS TONIGHT. DIRER
SURFACE AIR AND WARMER TEMPERATURES ALOFT WILL KEEP FAR SOUTHWEST
ZONES DRY.

THE COLD FRONT WILL PASS THROUGH OK WITH THE ASSOCIATED MID-LEVEL
WAVE TONIGHT, WHICH WILL HELP SUSTAIN STORMS IN THE NORTHERN HALF
OF THE STATE. AFTER THIS WAVE AND FRONT EXIT, SLIGHTLY DRIER AIR
WILL FILTER INTO MUCH OF OK. THE NEXT SYSTEM IS SETTING UP TO BE
BIGGER AND WILL BEGIN TO INFLUENCE OUR WEATHER ON FRIDAY. A
DEVELOPING MID-LEVEL STORM, SEVERAL HUNDRED MILES WEST OF THE
SOUTHERN CA COAST THIS AFTERNOO, WILL APPROACH THE SOUTHERN PLAINS
THURSDAY NIGHT. A STRONG SURFACE LOW IS LIKELY TO DEVELOP NEAR THE
TX PANHANDLE IN THE OLD STATIONARY TROUGH AREA. STRONG SOUTH WINDS
ON FRIDAY AND MID-LEVEL WINDS WILL LIKELY BRING A STRONG DRY LINE
INTO WESTERN OK AND WESTERN NORTH TX ON FRIDAY.  THIS SYSTEM SHOULD
MOVE OUT ON SATURDAY LEAVING THE REST OF THE WEEKEND DRY.

WR

FCSTID = 9
OKC   59  78  58  79 /  40  30   0  20
HBR   56  81  56  84 /  20  20   0  30
SPS   58  83  57  84 /  20  20   0  20
GAG   51  74  50  79 /  40   0   0  30
PNC   58  72  56  78 /  70  40   0  20
DUA   62  82  59  81 /  30  30  10  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 6, 12:30 PM CDT, 4 hours 55 minutes before
OKZ004>048-050>052-TXZ083>090-071130-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT WED MAY 6 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING OVER SOUTH CENTRAL AND SOUTHEASTERN OKLAHOMA TO
THE EAST AND SOUTH OF A LINE FROM MARIETTA TO SULPHUR TO
HOLDENVILLE. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND OVERNIGHT IN CENTRAL AND NORTHERN OKLAHOMA
TO THE NORTH OF A LINE FROM CHEYENNE TO OKLAHOMA CITY TO HOLDENVILLE.

DISCUSSION...A STATIONARY FRONT FROM ARDMORE TO TULSA WILL MOVE
LITTLE THIS AFTERNOON. VERY MOIST AND UNSTABLE AIR IS LOCATED TO THE
EAST OF THIS FRONT OVER SOUTHEASTERN OKLAHOMA. AS TEMPERATURES RISE
THIS AFTERNOON...ISOLATED THUNDERSTORMS MAY DEVELOP AND PRODUCE
LARGE HAIL AND DAMAGING WINDS AS THEY MOVE SLOWLY EASTWARD. A FACTOR
AGAINST THUNDERSTORM DEVELOPMENT IN THIS AREA WILL BE A LAYER OF WARM
AIR ALOFT WHICH MAY ACT AS A CAP AND SUPPRESS THUNDERSTORMS.

SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING AND MOVING EASTWARD
OVER WESTERN AND SOUTHERN KANSAS TODAY. A FEW OF THE STORMS MAY
BECOME SEVERE LATER THIS AFTERNOON AS SUNSHINE WARMS THE LOWER
LAYERS OF THE ATMOSPHERE AND CREATES AN UNSTABLE ENVIRONMENT. THE
MAIN THREAT AREA FOR THIS ACTIVITY WILL BE OVER THE NORTHERN HALF OF
OKLAHOMA THIS AFTERNOON AND TONIGHT. LARGE HAIL WILL ONCE AGAIN BE
THE PRIMARY THREAT...AS CONDITIONS DO NOT APPEAR TO BE FAVORABLE
FOR TORNADO DEVELOPMENT.
Special weather statement, May 6, 12:30 PM CDT, 4 hours 55 minutes before
OKZ004>048-050>052-TXZ083>090-071130-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT WED MAY 6 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING OVER SOUTH CENTRAL AND SOUTHEASTERN OKLAHOMA TO
THE EAST AND SOUTH OF A LINE FROM MARIETTA TO SULPHUR TO
HOLDENVILLE. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND OVERNIGHT IN CENTRAL AND NORTHERN OKLAHOMA
TO THE NORTH OF A LINE FROM CHEYENNE TO OKLAHOMA CITY TO HOLDENVILLE.

DISCUSSION...A STATIONARY FRONT FROM ARDMORE TO TULSA WILL MOVE
LITTLE THIS AFTERNOON. VERY MOIST AND UNSTABLE AIR IS LOCATED TO THE
EAST OF THIS FRONT OVER SOUTHEASTERN OKLAHOMA. AS TEMPERATURES RISE
THIS AFTERNOON...ISOLATED THUNDERSTORMS MAY DEVELOP AND PRODUCE
LARGE HAIL AND DAMAGING WINDS AS THEY MOVE SLOWLY EASTWARD. A FACTOR
AGAINST THUNDERSTORM DEVELOPMENT IN THIS AREA WILL BE A LAYER OF WARM
AIR ALOFT WHICH MAY ACT AS A CAP AND SUPPRESS THUNDERSTORMS.

SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING AND MOVING EASTWARD
OVER WESTERN AND SOUTHERN KANSAS TODAY. A FEW OF THE STORMS MAY
BECOME SEVERE LATER THIS AFTERNOON AS SUNSHINE WARMS THE LOWER
LAYERS OF THE ATMOSPHERE AND CREATES AN UNSTABLE ENVIRONMENT. THE
MAIN THREAT AREA FOR THIS ACTIVITY WILL BE OVER THE NORTHERN HALF OF
OKLAHOMA THIS AFTERNOON AND TONIGHT. LARGE HAIL WILL ONCE AGAIN BE
THE PRIMARY THREAT...AS CONDITIONS DO NOT APPEAR TO BE FAVORABLE
FOR TORNADO DEVELOPMENT.
Local storm report, May 6, 5:00 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
500 PM CDT WED MAY 6 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

430 PM     FREEDOM                    OK   0.88 IN HAIL
05/06/98   WOODS

445 PM     6 S COVINGTON              OK   1.00 IN HAIL
05/06/98   GARFIELD

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:14 PM CDTSevere Thunderstorm WarningOUNStephens31 min
May 5, 7:43 PM CDTSevere Thunderstorm WarningOUNStephens32 min
May 6, 4:46 AM CDTSevere Thunderstorm WarningOUNWoods59 min
May 6, 5:44 AM CDTSevere Thunderstorm WarningOUNWoods46 min
May 6, 3:58 PM CDTSevere Thunderstorm WarningOUNWoods47 min
May 6, 4:16 PM CDTSevere Thunderstorm WarningOUNLincoln29 min
May 6, 4:36 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble39 min
May 6, 4:57 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major48 min
May 6, 5:12 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble33 min
May 6, 6:00 PM CDTTornado WarningOUNBlaine30 min
May 6, 6:26 PM CDTSevere Thunderstorm WarningOUNPayne19 min
May 6, 6:34 PM CDTSevere Thunderstorm WarningOUNKingfisher41 min
May 6, 6:42 PM CDTSevere Thunderstorm WarningOUNPayne33 min
May 6, 6:47 PM CDTSevere Thunderstorm WarningOUNLincoln23 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.